Alert archive / California / High Wind Watches in 2016

High Wind Watch 5, NWS Reno, NV

November 27, 2016Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this high wind watch at Nov 27, 2016, 4:02 AM PST for Modoc County, California; Washoe County, Nevada. It took effect at Nov 27, 2016, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 4:02 AM PST (12:02 UTC)
In effect from
Nov 27, 2016, 10:00 PM PST
Expired
Nov 27, 2016, 1:35 PM PST
In force
Issued by
NWS Reno, NV

Counties Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS75 KREV 271202
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
402 AM PST SUN NOV 27 2016

NVZ004-280000-
/O.NEW.KREV.LW.Y.0064.161127T1202Z-161128T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
402 AM PST SUN NOV 27 2016

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT UNTIL 6 PM PST THIS
EVENING. 

* WINDS: WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. 

* WAVE HEIGHTS: 2 TO 3 FEET FOR MID LAKE TO DOWNWIND SHORES.

* SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING
  AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

CAZ070-NVZ005-280000-
/O.NEW.KREV.HW.A.0005.161128T0600Z-161128T1800Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF CEDARVILLE AND FORT BIDWELL
402 AM PST SUN NOV 27 2016

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH, WHICH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING. 

* TIMING: WINDS WILL INCREASE LATE TONIGHT OR MONDAY MORNING IN
  THE SURPRISE VALLEY AND NORTH OF GERLACH.

* WINDS: WEST TO NORTHWEST WINDS 20 TO 35 MPH WITH GUSTS TO 60 MPH
  WILL BE POSSIBLE.

* IMPACTS: IF HIGH WINDS MATERIALIZE...STRONG CROSS WINDS WILL
  OCCUR ON SURPRISE VALLEY ROAD AND OTHER NORTH TO SOUTH FACING
  ROADS. THIS COULD CAUSE LOSS OF CONTROL OR OVERTURNING OF HIGH
  PROFILE VEHICLES. POWER OUTAGES WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

HTTP://WEATHER.GOV/RENO
1 follow-up statement
178 
WWUS75 KREV 272135
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
135 PM PST SUN NOV 27 2016

NVZ004-281300-
/O.CAN.KREV.LW.Y.0064.000000T0000Z-161128T0200Z/
/O.NEW.KREV.LW.Y.0065.161128T1400Z-161129T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
135 PM PST SUN NOV 27 2016

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST MONDAY FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND 
ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT FROM 6 AM TO 6 PM 
PST MONDAY. 

* WINDS: WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET FOR MID LAKE TO DOWNWIND SHORES.

* SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO
  CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS 
  IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

CAZ070-NVZ005-281300-
/O.UPG.KREV.HW.A.0005.161128T0600Z-161128T1800Z/
/O.NEW.KREV.HW.W.0006.161128T0900Z-161128T1800Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF CEDARVILLE AND FORT BIDWELL
135 PM PST SUN NOV 27 2016

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING, WHICH IS IN EFFECT FROM 1 AM TO 10 AM PST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE LATE TONIGHT AND CONTINUE INTO EARLY
  MONDAY MORNING IN THE SURPRISE VALLEY AND NORTH OF GERLACH. THE
  STRONGEST WINDS ARE LIKELY BETWEEN 4 AM AND 8 AM.

* WINDS: WEST TO NORTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 60 MPH
  ARE LIKELY. 

* IMPACTS: STRONG CROSS WINDS WILL OCCUR ON SURPRISE VALLEY ROAD
  AND OTHER NORTH TO SOUTH FACING ROADS. THIS COULD CAUSE LOSS OF
  CONTROL OR OVERTURNING OF HIGH PROFILE VEHICLES. POWER OUTAGES
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

CAZ072-NVZ002-281300-
/O.NEW.KREV.LW.Y.0065.161128T0900Z-161128T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF SOUTH LAKE TAHOE, STATELINE, 
AND INCLINE VILLAGE
135 PM PST SUN NOV 27 2016

...LAKE WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST MONDAY FOR
LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE, WHICH IS IN EFFECT FROM 1 AM TO 10 AM
PST MONDAY. 

* WINDS: INCREASING TO WEST 10 TO 20 MPH WITH GUSTS 35 TO 40 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET...HIGHEST ON THE EAST SHORE.

* SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO 
  CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS 
  IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Nov 27, 3:39 AM PST, 23 minutes earlier.

Area forecast discussion, Nov 27, 3:39 AM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
339 AM PST Sun Nov 27 2016

.SYNOPSIS...
Snow will taper off this morning as low pressure slides off into
eastern Nevada. Another round of lighter snow is expected late
tonight into Monday morning as a system brushes by over far
northeast Nevada. Much colder air settles over the region through
the week. Additional light snow is possible Wednesday night and
Thursday along with a reinforcing shot of cold air.

&&

.SHORT TERM...
Main forecast changes: Lowered measurable (.01") precipitation
chances for tonight and Monday morning for many areas and increased
winds substantially north of Susanville and Gerlach in the same
time frame.

The advertised upper low/slider is over extreme northeast CA at
this time. As expected, widespread light snow has developed ahead
of the low in western NV with periods of moderate to heavy snow
in the Sierra as large-scale ascent has moved into the region.
Widespread chain/snow tire restrictions are in place across most
of eastern CA and in the Carson Range of far western NV. So far
in western NV, snow has remained light with no lower level forcing
evident and roads look mainly wet with temperatures in the 30s.
However, a heavier burst of snow is possible into western NV with
increased low level forcing along the system's cold front between
about 4 and 8 AM. That is the time period with the most risk for
slushy or snow-covered road issues in the lower valleys.

With heavier snow continuing in the Tahoe area through around
daybreak and in the Mono County until around mid-morning, expect
travel restrictions through at least mid to late morning in the
Sierra. Snow tapers quickly off for most of western and west-
central NV north of highway 50 by around 8 AM, and for Mineral
County by around 10 AM. Conditions should improve quickly in the
lower elevations after snow tapers off. With colder air filtering
in behind the cold front, highs today will be well below average
with 30s to low 40s for valleys.

Tonight and Monday, another disturbance will affect the area
peripherally as it moves over far eastern Oregon and into Idaho.
The region will see a period of modest warm air advection tonight
followed by a reinforcing shot of cold air on Monday. With all
the deep forcing well east of the region, the main precipitation
maker will be the warm air advection (WAA). Compared with prior
model simulations, the WAA looks weaker with less precipitation
(although it was never expected to be significant) so the latest
thinking calls for minimal accumulations for western NV, with
perhaps an inch or so east of Lovelock and Fallon, in the Surprise
Valley, and in the northern Sierra.

Wind-wise, there could be a period of strong winds in the Surprise
Valley and over far northern Washoe County late tonight and Monday
morning after precipitation tapers off and the strong reinforcing
shot of cold air moves through that area. Soundings show 50-55 kts
of northwest wind aloft near and just below a mid-level inversion.
This could bring strong downslope winds into the Surprise Valley
and Fort Bidwell areas. A high wind watch is out for now...and
a high wind warning or wind advisory may be decided upon by the
dayshift.

Monday night, moderate surface high pressure builds into the Great
Basin. This will pack a strong thermal gradient along the Sierra
crest and bring increasing easterly winds at and west of the
crest. Wind gusts between 60-90 mph are expected Monday night and
Tuesday there, with a period of stronger east winds on Lake Tahoe.
Snyder

.LONG TERM...Tuesday through Saturday...
This period will feature below normal temperatures with one chance
at some snow Wednesday night into Thursday as a reinforcing shot
of colder air drops into the region. Large scale trough will be
exiting Tuesday with northeast flow gradually diminishing. Mixing
and ventilation Tuesday will be a bit better than previously
expected as warming aloft will be mostly above 600mb. As the ridge
builds Tuesday night, ridges will warm while valleys see their
coldest temperatures under strong inversions. Lows will fall into
the single digits and teens for most valley locations, possibly
even colder in some Sierra valleys.

The next trough is forecast to drop southward into the Great Basin
Wed-Thu with the GFS looking a lot more like the ECMWF which
brings trough in from the north and carves out an upper low over
the Great Basin Thu night-Friday and then takes it into the Desert
Southwest/northern Mexico by this weekend. As it swings across the
area Wed night-Thur, some light snow will develop with upslope
flow keeping some light snow going along the eastern Sierra into
Thursday night. We raised pops into the chance category as
confidence increases in at least some snowfall. However, amounts
are more uncertain although likely to remain light due to the
inland trajectory of upper low. Gusty northeast ridge winds will
develop on the backside of upper low Thu night-early Saturday.
Next weekend will feature dry conditions and seasonably cool
temperatures as winds remain mostly light and inversions prevail.
Hohmann

&&

.AVIATION...
Snow will continue over the Sierra and western NV early this
morning with terrain obscurement and periods IFR in the Sierra and
MVFR to occasionally IFR lower valley terminals. Latest finer
scale models indicate an abrupt end to the snow from north to
south, arriving at the I-80 corridor around 14Z, Hwy 50 corridor
by 16z and Mono-Mineral Counties including KMMH by 18z. Additional
snowfall amounts will be up to 2 inches, although the variability
of the snow bands will result in some locations receiving only a
light snow accumulation while others could get a little more. Once
conditions improve, a brisk northwest flow will develop,
especially across western NV where gusts will reach 35 kts.

Another round of snow is expected late tonight into Monday
morning as a weak shortwave and warm advection graze the area.
Snow amounts will be light with MVFR conditions/terrain
obscurement confined to the Sierra. Accumulations will be very
light, possibly a dusting across western NV and up to an inch in
the Sierra. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 10 AM PST this morning NVZ005.

     High Wind Watch from this evening through Monday morning NVZ005.

     Winter Weather Advisory until 10 AM PST this morning NVZ002.

     Winter Weather Advisory until 1 PM PST this afternoon NVZ001.

     Winter Weather Advisory until 10 AM PST this morning NVZ003-004.

     Lake Wind Advisory from 10 AM this morning to 6 PM PST this
     evening for Pyramid Lake in NVZ004.

CA...Winter Weather Advisory until 10 AM PST this morning CAZ070-071.

     High Wind Watch from this evening through Monday morning CAZ070.

     Winter Weather Advisory until 1 PM PST this afternoon CAZ073.

     Winter Weather Advisory until 10 AM PST this morning CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 1:35 PM PSTHigh Wind WarningREVModoc20 hr
Nov 27, 1:35 PM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer28 hr
Nov 27, 4:02 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe10 hr

Nearby

High Wind Watches in California, 2016High Wind Watches in Nevada, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.